Alert archive / South Dakota / Wind Chill Advisories in 2021
Wind Chill Advisory 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this wind chill advisory at Dec 27, 2021, 3:05 PM CST for 8 counties in South Dakota. It took effect at Dec 27, 2021, 6:00 PM CST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 27, 2021, 3:05 PM CST (21:05 UTC)
- In effect from
- Dec 27, 2021, 6:00 PM CST
- Expired
- Dec 28, 2021, 9:26 AM CST
- In force
- 15 hr
- Issued by
- NWS Aberdeen, SD
Counties Brown County, SD, Campbell County, SD, Corson County, SD, Dewey County, SD, Edmunds County, SD, Marshall County, SD, McPherson County, SD, Walworth County, SD
The radar
The Aberdeen radar (KABR), 91 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.1 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 726 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -117 m²/s²
- 0-3 km storm-relative helicity
- -117 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
848 WWUS43 KABR 272105 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 305 PM CST Mon Dec 27 2021 SDZ005-280515- /O.EXP.KABR.WW.Y.0016.000000T0000Z-211227T2100Z/ /O.NEW.KABR.WC.Y.0006.211228T0000Z-211228T1700Z/ McPherson- Including the city of Eureka 305 PM CST Mon Dec 27 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST TUESDAY... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...McPherson County. * WHEN...Until 11 AM CST Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ SDZ007-280515- /O.EXP.KABR.WW.Y.0016.000000T0000Z-211227T2100Z/ /O.NEW.KABR.WC.Y.0006.211228T0000Z-211228T0600Z/ Marshall- Including the city of Britton 305 PM CST Mon Dec 27 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... ...WINTER WEATHER ADVISORY HAS EXPIRED... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Marshall County. * WHEN...Until midnight CST tonight. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MNZ039-046-SDZ008-021-272215- /O.EXP.KABR.WW.Y.0016.000000T0000Z-211227T2100Z/ Traverse-Big Stone-Roberts-Grant- Including the cities of Wheaton, Ortonville, Sisseton, and Milbank 305 PM CST Mon Dec 27 2021 ...WINTER WEATHER ADVISORY HAS EXPIRED... The blowing snow and significantly reduced visibility threat is decreasing as breezy to windy conditions continue to slowly diminish. $$ SDZ006-280515- /O.NEW.KABR.WC.Y.0006.211228T0000Z-211228T0600Z/ Brown- Including the city of Aberdeen 305 PM CST Mon Dec 27 2021 ...WIND CHILL ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Brown County. * WHEN...Until midnight CST tonight. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ SDZ003-004-009-010-015-280515- /O.NEW.KABR.WC.Y.0006.211228T0000Z-211228T1700Z/ Corson-Campbell-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Herreid, Mobridge, Ipswich, and Isabel 305 PM CST Mon Dec 27 2021 /205 PM MST Mon Dec 27 2021/ ...WIND CHILL ADVISORY IN EFFECT UNTIL 11 AM CST /10 AM MST/ TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below to 34 below zero. * WHERE...Corson, Campbell, Walworth, Edmunds and Dewey Counties. * WHEN...Until 11 AM CST /10 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Dorn
4 follow-up statements
493 WWUS43 KABR 280322 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 922 PM CST Mon Dec 27 2021 SDZ006-007-280600- /O.CON.KABR.WC.Y.0006.000000T0000Z-211228T0600Z/ Brown-Marshall- Including the cities of Aberdeen and Britton 922 PM CST Mon Dec 27 2021 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Brown and Marshall counties. * WHEN...Until midnight CST tonight. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ SDZ003>005-009-010-015-281130- /O.CON.KABR.WC.Y.0006.000000T0000Z-211228T1700Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, and Isabel 922 PM CST Mon Dec 27 2021 /822 PM MST Mon Dec 27 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below to 34 below zero. * WHERE...Corson, Campbell, Walworth, Edmunds and Dewey Counties. * WHEN...Until 11 AM CST /10 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Mohr
005 WWUS43 KABR 280502 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 1102 PM CST Mon Dec 27 2021 SDZ006-007-280615- /O.CAN.KABR.WC.Y.0006.000000T0000Z-211228T0600Z/ Brown-Marshall- Including the cities of Aberdeen and Britton 1102 PM CST Mon Dec 27 2021 ...WIND CHILL ADVISORY IS CANCELLED... Wind chills have improved. Therefore, the advisory has been cancelled. $$ SDZ003>005-009-010-015-281315- /O.CON.KABR.WC.Y.0006.000000T0000Z-211228T1700Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, and Isabel 1102 PM CST Mon Dec 27 2021 /1002 PM MST Mon Dec 27 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ TUESDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below to 34 below zero. * WHERE...Corson, Campbell, Walworth, Edmunds and Dewey Counties. * WHEN...Until 11 AM CST /10 AM MST/ Tuesday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Mohr
789 WWUS43 KABR 281136 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 536 AM CST Tue Dec 28 2021 SDZ003>005-009-010-015-281700- /O.CON.KABR.WC.Y.0006.000000T0000Z-211228T1700Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, and Isabel 536 AM CST Tue Dec 28 2021 /436 AM MST Tue Dec 28 2021/ ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM CST /10 AM MST/ THIS MORNING... * WHAT...Very cold wind chills. Wind chills as low as 25 below to 34 below zero. * WHERE...Portions of north central South Dakota. * WHEN...Until 11 AM CST /10 AM MST/ this morning. * IMPACTS...The dangerously cold wind chills could cause frostbite on exposed skin in as little as 10 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Parkin
377 WWUS43 KABR 281526 WSWABR URGENT - WINTER WEATHER MESSAGE National Weather Service Aberdeen SD 926 AM CST Tue Dec 28 2021 SDZ003>005-009-010-015-281630- /O.CAN.KABR.WC.Y.0006.000000T0000Z-211228T1700Z/ Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- Including the cities of McIntosh, Herreid, Eureka, Mobridge, Ipswich, and Isabel 926 AM CST Tue Dec 28 2021 /826 AM MST Tue Dec 28 2021/ ...WIND CHILL ADVISORY IS CANCELLED... $$ Connelly
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this wind chill advisory went out at Dec 27, 12:14 PM CST, 2 hours 51 minutes earlier.
Area forecast discussion, Dec 27, 12:14 PM CST, 2 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
1214 PM CST Mon Dec 27 2021
.UPDATE...
Issued at 1212 PM CST Mon Dec 27 2021
See below for an aviation forecast discussion for the 18Z TAFs.
UPDATE Issued at 910 AM CST Mon Dec 27 2021
Let the wind advisory expire at 9 AM CST. Wind progs this morning
(RAP/HRRR) suggest that the kind of winds that can move snow
around (blow/drift) may still be ongoing across portions of
McPherson/Marshall/Roberts counties beyond 18Z today. Will monitor
trends. Otherwise, no notable changes planned to the today period
forecast.
UPDATE Issued at 524 AM CST Mon Dec 27 2021
See updated aviation discussion below.
&&
.SHORT TERM...(Today through Tuesday Afternoon)
Issued at 336 AM CST Mon Dec 27 2021
Band of moderate to briefly heavy snow moving northeast across the
far northeast CWA will clear the area after having dropped an
additional 1-2 inches of fluffy snow, whereas previous snowfall had
been more in the form of grains and topped with a layer of drizzle
(and as such much less blowable). A 8-12mb/6 hour pressure bubble
and strong cold advection (temperatures will drop about 20 to 30
degrees in the next few hours this morning) resulting in 40-50mph
winds, and we are already seeing blowing snow develop. Will keep the
advisory in place and change the focus from snow/drizzle to
winds/blowing snow and travel conditions. Maybe local near-blizzard
conditions where snow cover is higher (Leola hills area, northern
Brown/Roberts and the lakes region) but thus far don't foresee this
to be a widespread issue in our northeast as winds peak for only a
few hours and subside through mid to late morning. Webcams, albeit
difficult to tell, don't really support an upgrade in headlines
either.
Surface ridge moves across the area this afternoon, so not much for
warming expected thanks to recent snow cover.
Next system is fairly week. Temperatures at cloud level run into the
dendritic growth zone so no concerns about freezing drizzle with
this one. Not great ascent (10 microbars), so generally a period of
light snow and off/on breezy conditions.
.LONG TERM...(Tuesday Evening through Sunday)
Issued at 336 AM CST Mon Dec 27 2021
The main focus in the extended period will be temperatures as
some of the coldest air of the season moves into the region. Much
of the period looks to be dry. The exception will be later in the
week when a low pressure system will track across Kansas and
Oklahoma. Precipitation on the north side of this system may reach
as far north as South Dakota, but snow accumulations will be
minor, with the most likely area to see measurable snow to be
along and south of Interstate 90 Friday night into Saturday
morning.
Temperatures will be the bigger story this week, with very cold air
settling in, especially when it comes to overnight lows. High
temperatures will be in the single digits to the teens Wednesday and
Thursday, then will only be in the single digits below and above
zero Friday and Saturday. Highs will range from the single digits
east to the mid to upper teens west on Sunday. Overnight lows will
generally be in the single digits below to the teens below zero, but
some locations may fall to around 20 below zero both Tuesday night
and Saturday night. Winds chills also look to be a concern, with
much of the region possibly seeing wind chills into Wind Chill
Advisory criteria (25 below to 35 below zero) both Friday
night/Saturday morning and Saturday night/Sunday morning.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday Afternoon)
Issued at 1212 PM CST Mon Dec 27 2021
Terminals KABR,KATY,KPIR,KMBG
Breezy/windy conditions will continue to diminish over the next 6
hours, resulting in a gradual draw down in areal coverage of
blowing snow and reduced visibility. VFR conditions are expected
at all four terminals over the next 6 hours, and actually well
past 06Z in the TAF valid period. After 09Z, KMBG could see some
sub-VFR cigs/visbies in light snow, which would last for a few
hours into Tuesday morning. After 12Z Tuesday, KPIR/KABR/KATY are
forecast to get into some sub-VFR stratus cigs, as snow chances
increase at those terminals, as well.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Winter Weather Advisory until 3 PM CST this afternoon for SDZ005-
007-008-021.
MN...Winter Weather Advisory until 3 PM CST this afternoon for MNZ039-
046.
&&
UPDATE...Dorn
SHORT TERM...Connelly
LONG TERM...Parkin
AVIATION...DornHazardous weather outlook, Dec 27, 4:31 AM CST, 10 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 431 AM CST Mon Dec 27 2021 MNZ039-046-SDZ003>011-015>023-281045- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel- 431 AM CST Mon Dec 27 2021 /331 AM MST Mon Dec 27 2021/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Strong winds of 40 to 50 mph will result in blowing and drifting snow. Visibility will be reduced down to as low as a mile at times. During the late morning winds will begin to subside and blowing snow will become less of an issue. The strong winds and icy road conditions will result in hazardous travel across the area this morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Arctic air and potentially dangerous wind chill values are anticipated all this week with the coldest air expected for late in the week and the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SDZ033>037-045-048-051-281045- Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 431 AM CST Mon Dec 27 2021 /331 AM MST Mon Dec 27 2021/ This Hazardous Weather Outlook is for central South Dakota. .DAY ONE...Today and tonight. Strong winds of 40 to 50 mph are ongoing. Winds will begin to subside during the late morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Arctic air and potentially dangerous wind chill values are anticipated all this week with the coldest air expected for late in the week and the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. Connelly
In the hours before
Local storm report, Dec 27, 10:25 AM CST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1025 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SNOW ODESSA 45.26N 96.33W
12/27/2021 M4.5 INCH BIG STONE MN TRAINED SPOTTER
STORM TOTAL.
&&
RLLocal storm report, Dec 27, 10:44 AM CST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
1044 AM CST MON DEC 27 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 8 ENE SISSETON MUNICIPA 45.69N 96.83W
12/27/2021 M6.0 INCH ROBERTS SD COCORAHS
COCORAHS STATION SD-RB-4 BROWNS VALLEY 6 N.
0700 AM SNOW 4 W SISSETON 45.66N 97.12W
12/27/2021 M5.3 INCH ROBERTS SD CO-OP OBSERVER
CO-OP OBSERVER STATION SIWS2 SISSETON 3 W.
0700 AM SNOW 1 W ROSCOE 45.45N 99.35W
12/27/2021 M2.2 INCH EDMUNDS SD CO-OP OBSERVER
CO-OP OBSERVER STATION ROSS2 ROSCOE.
0700 AM SNOW 3 NW WESTPORT 45.68N 98.53W
12/27/2021 M2.0 INCH BROWN SD CO-OP OBSERVER
CO-OP OBSERVER STATION WPTS2 WESTPORT 2 NW.
0700 AM SNOW BRITTON 45.78N 97.75W
12/27/2021 M2.0 INCH MARSHALL SD CO-OP OBSERVER
CO-OP OBSERVER STATION BRIS2 BRITTON.
0700 AM SNOW SELBY 45.50N 100.03W
12/27/2021 M1.6 INCH WALWORTH SD CO-OP OBSERVER
CO-OP OBSERVER STATION SBYS2 SELBY.
&&Nearby
Wind Chill Advisories in South Dakota, 2021Every wind chill advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.